Iowa, 2024High Wind in Iowa, April 16, 2024
April 16, 2024 · NWS OAX · 1 event in 1 county or zone
At midnight on the 16th, non-severe thunderstorms were ongoing across portions of northeast Nebraska and western Iowa. With these storms being rooted in a nearly stationary boundary co-located with the exit region of a low-level jet, this area saw prolonged periods of moderate to heavy rain.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
At midnight on the 16th, non-severe thunderstorms were ongoing across portions of northeast Nebraska and western Iowa. With these storms being rooted in a nearly stationary boundary co-located with the exit region of a low-level jet, this area saw prolonged periods of moderate to heavy rain.
A second round of scattered thunderstorms brought heavy rain and gusty winds between 7 and 11 in the morning. These storms were non-severe as well. By the afternoon, the cut-off low in central Nebraska began to drift to the northeast. A region of light to moderate rain moved into southwest Iowa after 3 pm, likely enhancing surface winds by bringing down higher momentum flow aloft. This resulted in strong non-thunderstorm winds across southwest Iowa including one severe wind gust recorded on a personal weather station.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 16, 2:56 PM CST, 13 minutes earlier. Its key messages:
- Strong wind gusts of up to 50 mph are possible through 9 PM as gusty winds become enhanced by dying showers in eastern Nebraska and western Iowa.
- Cooler temperatures expected through the weekend with chances for rain Wednesday night into Thursday morning.
- Highs in the 70s return to start the upcoming work week.
Area forecast discussion, Apr 16, 2:56 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
356 PM CDT Tue Apr 16 2024
.KEY MESSAGES...
- Strong wind gusts of up to 50 mph are possible through 9 PM as
gusty winds become enhanced by dying showers in eastern
Nebraska and western Iowa.
- Cooler temperatures expected through the weekend with chances
for rain Wednesday night into Thursday morning.
- Highs in the 70s return to start the upcoming work week.
&&
.DISCUSSION...
Issued at 346 PM CDT Tue Apr 16 2024
Today and Tomorrow:
Radar trends over the last hour or so have decreased in intensity
across the board, with lightning trends following likewise. Looking
at a recent surface analysis, the surface low associated with the
large-scale system currently sits over northeast Nebraska, with
plenty of wraparound moisture in the low levels around the low and a
corridor of dry air over southeast Nebraska. Ongoing shower and
storm activity has become more progressive, and is moving
through far eastern Nebraska into western Iowa. This cluster of
storms has helped kick eastward the main outflow boundary rather
than interacting with it to increase tornadic potential. SPC
Mesoanalysis fields indicate that there is still some CAPE to be
realized with the ambient vorticity, but without any stronger
storms due the messy environment, it seems as though it will go
unrealized. Regardless, ambient wind speeds have been allowing
areas with only weak storms reach over 50 mph due to strong
evaporative cooling, and this threat will continue into the
evening. Steep lapse rates in the mid-levels also indicate that
we could still see chances for quarter-sized hail through 8 PM
in northeast Nebraska. Remaining areas to watch for potential
hail and tornado activity are largely relegated into
western/northwestern Iowa, and will quickly diminish through 6
PM as the cooler airmass moves in.
Overnight, winds will continue to howl and gust from 30 to 40 mph,
with scattered showers and a few rumbles of thunder continuing
through around 7 AM, with the area of showers constricting more and
more to northeast Nebraska where the center of the surface low and
associated forcing eject. Highs tomorrow will reach the 60s to
low 70s with additional chances for showers associated with a
passing through to the north after 7 PM, bringing light rainfall
back to the area through the morning hours.
Thursday and Beyond:
For Thursday afternoon onward, a cooler regime settles in for the
late week and weekend as the main axis of cooler 850 mb temperatures
swings through the Central Plains. Most rainfall activity should
miss the area either to the north or the south with the next chances
for rain coming to the area Monday/Tuesday.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1232 PM CDT Tue Apr 16 2024
VFR conditions are in place at KOMA and KLNK, while KOFK
continues to see shower and storm activity alongside MVFR
conditions. Expect increasing coverage of storms from west of
KLNK northward with the expectation that those storms move
east-northeast, with brief stints of MVFR to IFR conditions with
the strongest storms. After storms roll through (and generally
after 00z) expect winds out of the northwest to gust between 30
and 35 kts and periods of MVFR ceilings through the night with
some diminishing during the mid-to-late morning hours.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&
DISCUSSION...Petersen
AVIATION...Petersen
Hazardous weather outlook, Apr 16, 3:07 PM CST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
407 PM CDT Tue Apr 16 2024
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-171115-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
407 PM CDT Tue Apr 16 2024
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Tonight and Wednesday
Showers and thunderstorms will continue into the evening hours,
with strong wind gusts of up to 45 mph and quarter-sized hail
possible through 9 PM.
.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters should not be needed tonight, but are encouraged to relay
reports of flooding or severe weather.
In the hours before
Local storm report, Apr 16, 12:10 PM CST, 2 hours 59 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
110 PM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM Funnel Cloud 1 S Leigh 41.68N 97.24W
04/16/2024 Colfax NE Emergency Mngr
Reports of multiple funnel clouds in the
Leigh area.
&&
BLBLocal storm report, Apr 16, 1:00 PM CST, 2 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
200 PM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 PM Tornado 5 S Howells 41.66N 97.02W
04/16/2024 Colfax NE Public
Spotter video via social media.
&&
BLBLocal storm report, Apr 16, 1:01 PM CST, 2 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
201 PM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM Tornado 4 SSE Howells 41.67N 96.99W
04/16/2024 Colfax NE Public
Spotter video via social media.
&&
BLBSpecial weather statement, Apr 16, 1:18 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
218 PM CDT Tue Apr 16 2024
NEZ045-051-052-161945-
Saunders NE-Washington NE-Douglas NE-
218 PM CDT Tue Apr 16 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL WASHINGTON...
NORTHERN DOUGLAS AND EAST CENTRAL SAUNDERS COUNTIES THROUGH 245 PM
CDT...
At 217 PM CDT, Doppler radar was tracking a strong thunderstorm over
Valley, or 6 miles northwest of Elkhorn, moving northeast at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
* Locations impacted include...
Northern Omaha, Blair, Bennington, Elkhorn, Valley, Waterloo,
Kennard, Leshara, Flanagan Lake, Standing Bear Lake, Florence, and
Washington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4131 9595 4125 9637 4134 9647 4140 9638
4139 9633 4143 9633 4153 9615
TIME...MOT...LOC 1917Z 239DEG 49KT 4133 9635
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
KernLocal storm report, Apr 16, 2:40 PM CST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
340 PM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM Tstm Wnd Dmg 1 SSE Papillion 41.14N 96.03W
04/16/2024 Sarpy NE Trained Spotter
Photo on social media of large tree limb
down across Coach Road south of Cedardale
Road. Time estimated from radar.
&&
CALocal storm report, Apr 16, 2:46 PM CST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
346 PM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 PM Tornado 1 SSW Creston 41.70N 97.36W
04/16/2024 Platte NE Emergency Mngr
Time estimated. Detached garage damaged at
this location.
&&High Wind, Pottawattamie
- When
- April 16, 3:09 PM CST
- Where
- Pottawattamie forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.337, -95.542 (the zone’s center; the record gives no point)
A severe wind gust was measured by a private weather station shortly after 4 in the afternoon.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, April 16, 2024EF2 · 44 events
- Tornadoes and Flash Flooding in Nebraska, April 16, 2024$2.0 million · EF0 · 13 events
- Tornadoes in Kansas, April 16, 2024EF2 · 2 events
- Tornadoes and Hail in Iowa, April 16, 2024$97,000 · EF1 · 18 events
- Tornadoes and Hail in Iowa, April 16, 2024EF1 · 14 events
- Tornadoes in Missouri, April 16, 2024EF1 · 3 events
- Hail and Damaging Winds in Illinois, April 16, 20241.25 in hail · 17 events
- Frost and Freeze in Oregon, April 16 to 17, 202414 events
- Dust Storm and High Wind in Kansas, April 16, 202456 kt wind · 9 events
- Damaging Wind in Minnesota, April 16, 20241 injured · 52 kt wind · 1 event
- Hail and Damaging Winds in Missouri, April 16, 20241.75 in hail · 8 events
- Hail and Damaging Winds in Arkansas, April 16 to 19, 20241.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166037.